Tags: blood | pressure | drug | celiac | symptoms | gastrointestinal | issues

Blood Drug Tied to Celiac Symptoms

Friday, 22 Jun 2012 12:20 PM


Olmesartan, a drug prescribed to control blood pressure, can cause severe gastrointestinal issues, say Mayo Clinic researchers. The symptoms, which include nausea, vomiting, diarrhea, weight loss, and electrolyte abnormalities, are common among those who have celiac disease.
Mayo Clinic physicians treated 22 patients with symptoms similar to celiac disease, including intestinal inflammation and abnormalities from 2008 to 2011. Patients came from 17 states, and some had been diagnosed with celiac disease. They had chronic diarrhea and weight loss; the median weight loss was 39 pounds, and one patient lost 125 pounds. Fourteen of the 22 were hospitalized because of the severity of their symptoms. When given a blood test, however, these patients didn't come back with results typical of celiac disease. They also didn't respond to treatments such as gluten-free diets.
After examining their medications, Mayo Clinic gastroenterologist Joseph Murray, M.D., pulled several of the patients off Olmesartan. Their symptoms dramatically improved. Eventually, all 22 were taken off the drug, and all showed improvement. Eighteen of the 22 patients had intestinal biopsies after stopping the medication and showed improvement.
"We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation," says Dr. Murray, the lead author. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."
Olmesartan — prescribed for the treatment of hypertension, or high blood pressure — works by blocking substances that tighten blood vessels, allowing blood to flow more smoothly and the heart to pump more efficiently, according to the U.S. National Library on Medicine.
"It's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome — they think about medications as a possible association," Dr. Murray says. "We've reported an association. What needs to be known next is the science to understand why there is such an association."





© HealthDay

 
1Like our page
2Share
Health-News
A drug commonly prescribed to treat high blood pressure can cause the same symptoms as celiac disease.
blood,pressure,drug,celiac,symptoms,gastrointestinal,issues,nausea,vomiting,diahhrea,weight,loss,electrolye,abnormalities,intestinal,inflammation
323
2012-20-22
Friday, 22 Jun 2012 12:20 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved